close

Вход

Забыли?

вход по аккаунту

?

Thrombocytopenia associated with sulindac.

код для вставкиСкачать
LETTERS
O A V O
G
1
753
2
3
4
5
6
7
8
1
I
8
1.403)
MCI
36
31
32
30
32
31
33
34
nct
I .
Figure 1. Changes in peripheral blood count and temperature during
patient’s hospital course. Temp = temperature in degrees Fahrenheit;
WBC = white blood cell count; Plt = platelet count; Hct = hematocrit; adeq adequate; ioc = increased; Day 0 = day of admission.
-
salicylate level was 3.6 mg%. Cerebrospinal fluid examinatior. was unremarkable. A chest film was normal, but
sinus films were suggestive of maxillary sinusitis. Bone
marrow aspiration and biopsy were refused by the patient.
Intravenous tobramycin and carbenicillin were
begun after obtaining appropriate cultures. All other
medications were withheld. All cultures were negative.
The WBC began to increase by day 3 of hospitalization; improvement was continual from that day. Following extraction of an abscessed tooth on day 6 of hospitalization, intravenous antibiotics were discontinued,
and oral erythromycin was begun to continue therapy
for the maxillary sinusitis. The patient’s temperature
and hematologic course are depicted in Figure I .
Within 3 months after discharge, the patient had
been restarted on all of her medications one at a time
except sulindac. Followup complete blood cell counts
obtained 1, 2%, and 6 months after hospitalization revealed WBC counts of 3,900/mm3 (78% granulocytes),
3,600/mm3 (77% granulocytes), and 4,500/mm3 (54%
granulocytes), respectively.
Previous studies with sulindac (3,4) have not reported the isolated occurrence of agranulocytosis. In the
patient presented here, the occurrence of agranulocytosis was temporally related to the institution of sulindac therapy. Although the patient has not been rechallenged with this drug, all other prior medications except
sulindac have been reinstituted over a 6-month period
without a recurrence of granulocytopenia. Thus, it appears unlikely that these other drugs were the inciting
agents. Whether the concomitant use of indomethacin
and sulindac, two chemically related drugs, might have
contributed to the toxicity observed in this patient is unclear.
It is of interest that the hematologic depression
in the present patient and in the one reported by Miller
(1) occurred after only 2 weeks of therapy with sulindac.
This suggests that peripheral blood counts should be
monitored at regular intervals during administration of
this drug.
EDWARD
L. MORRIS
MARCC. HOCHBERG
CAROLEA. DORSCH
Rheumatology Division, Department of Medicine
The Johns Hopkins University School of Medicine
and The Good Samaritan Hospital
Baltimore, Maryland 21239
1. Miller JL: Marrow aplasia and sulindac. Ann Intern Med
92:129, 1980
2. Bennett L, Schlossman R, Rosenthal J, Balgora JD, Bennett AJ, Rosner F: Aplastic anemia and sulindac. Ann Intern Med 92:874, 1980
3. Huskisson EC, Scott J: Sulindac: trials of a new anti-inflammatory drug. Ann Rheum Dis 37:89-92, 1978
4. Liebling MR, Ahman RD, Benedek TG, Blaschke JA,
Bower RJ, Calabro JJ, Caldwell JR, Collins RL, Felt J,
Hamaty D, Jimenea CV, Umbenhaver ER, Wilkens RF: A
double-blind, multi-clinic trial of sulindac (MG-2 13) in the
treatment of ankylosing spondylitis. Arthritis Rheum
18:411, 1975
Thrombocytopenia associated with sulindac
To the Editor:
Reported here is a patient who developed
thrombocytopenia associated with sulindac (Clinoril)
therapy. The woman, a 25-year-old secretary, had a 3month history of hand, knee, and wrist arthralgias when
she was first seen at the Stanford General Medical
Clinic. The pain was associated with morning stiffness
and worsened with activity such as biking or typing. Examination showed some joint tenderness without swelling, warmth, or ankylosis. The rheumatoid factor and
fluorescent antinuclear antibody tests were negative. A
brother had been diagnosed as having rheumatoid arthritis.
The patient was given a 10-day course of sulindac 150 mg twice daily with marked relief. A few days
after discontinuing sulindac, dysuria developed and a
culture confirmed an Escherichia coli urinary tract infection. A 5-day course of oral ampicillin (250 mg 4 times
754
daily) relieved the urinary symptoms. One week later,
sulindac was restarted at a dose of 200 mg twice daily.
On the second day of treatment, purpura developed
over the lower extremities. The platelet count was
91,000/mm3. The white blood count was 5,500 mm3
with 56% polymorphonuclear leukocytes and 24%
bands. The hematocrit was 42%. Sulindac was discontinued and the rash promptly resolved. In 7 days, the
platelet count had risen to 340,000/mm3. Aspirin therapy, 15 gr 4 times daily was instituted with modest
symptomatic improvement.
Although platelet dysfunction is a well recognized occurrence with nonsteroidal antiinflammatory
drugs (l), an isolated change in platelet count is not frequently observed. One review did find 32 cases of
thrombocytopenia associated with phenylbutazone (2),
and a British survey (3) identified 35 cases of thrombocytopenia associated with indomethacin over a 10-year
period. The Physician’s Desk Reference, however, does
not include thrombocytopenia as a known complication
of sulindac use (4). Our patient’s history is remarkably
similar to a recent case report of a male who tolerated a
10-day course of sulindac without difficulty but developed thrombocytopenia and leukopenia when the drug
was reinstituted several weeks later (5). The administration of ampicillin prior to the onset of purpura in the
case reported here certainly raises the possibility that
this drug was responsible for the platelet changes. Despite its widespread use, we know of only one case report relating thrombocytopenia to ampicillin (6). The
discontinuance of ampicillin 8 days before the onset of
purpura also makes it an unlikely culprit.
BOOK REVIEW
Immune Complexes in Clinical and Experimental Medicine. Ralph c. Williams, Jr, MD. Cambridge, Massachusetts, Harvard University Press, 1980. 565 pages. Illustrated. $50.00.
This book represents a thorough survey of the
significance of immune complexes in clinical and laboratory medicine. The division of the book is somewhat
awkward and includes the following chapters: chapter 4
discusses the physical, chemical, and immunologic factors important for immune complex formation and establishes that the occurrence of circulating immune
complexes is a normal biological phenomenon; chapter
5 focuses on how the host handles these immune complexes; and chapter 6 gives a succinct description of
methods for detecting circulating immune complexes.
LETTERS
Nonsteroidal antiinflammatory drugs are commonly given with gold or penicillamine or for systemic
lupus erythematosus (SLE). Since thrombocytopenia is
a known complication of both these drugs and of SLE,
recognition that an altered platelet count can be due to
a nonsteroidal antiinflammatory drug could be easily
overlooked. Awareness of the possibility of sulindac-induced thrombocytopenia may avoid permanently discontinuing a useful therapeutic agent or mistakenly ascribing a symptom to the underlying disease rather than
the therapy.
JAMEST. ROSENBAUM,
MD
Fellow, Arthritis Foundation
MARKOCONNOR,
PA-C
Stanford University School of Medicine
Stanford, California 94305
1. Simon LD, Mills JA: Nonsteroidal anti-inflammatory
drugs. N Engl J Med 202:1179-1185, 1980
2. Mauer EF: The toxic effects of phenylbutazone (Butazolidin): review of the literature and report of the twenty-third
death following its use. N Engl J Med 253:404-410, 1955
3. Cuthbert MD: Adverse reactions to non-steroidal antirheumatic drugs. Cum Med Res Opin 2:600-610, 1974
4. Physician’s Desk Reference, Clinoril. Litton Industries,
Oradell, New Jersey, 1980, pp 1147-1 148
5. Stambaugh JE, Bordon RL, Geller R Leukopenia and
thrombocytopenia secondary to clinoril therapy. Lancet
ii594, 1980
6. Brooks A P Thrombocytopenia during treatment with ampicillin. Lancet ii723, 1974
The initial 3 chapters and the last 6 focus on the role of
immune complexes in a variety of disease states including infection, connective tissue disease, neoplasia, allergic disease, dermatologic disorders, and renal disease.
The last chapter also deals with experimental models
developed in animals for the study of immune complex
disease.
The author presents an overview of the subject
of immune complexes with a focus on those disease
states where information is available regarding the role
of immune complexes. This is attained in well-written
fashion. In addition, the book has bold type, numerous
references, and appropriate figures and tables. It is a
valuable addition to any library, including that of the
training physician, clinician, and basic research worker.
JAMES
T. HALLA,MD
Birmingham, A L 35205
Документ
Категория
Без категории
Просмотров
2
Размер файла
200 Кб
Теги
associates, thrombocytopenic, sulindac
1/--страниц
Пожаловаться на содержимое документа